5 doctors weighed in:

Is it true that a spinal epidural can cause permanent weakness or numbness in the legs?

5 doctors weighed in
Dr. Orrin Ailloni-Charas
Anesthesiology
2 doctors agree

In brief: It should not

Please consult immediately with your anesthesiologist if you have a problem. If this is an acute change, you should go to the er right away.

In brief: It should not

Please consult immediately with your anesthesiologist if you have a problem. If this is an acute change, you should go to the er right away.
Dr. Orrin Ailloni-Charas
Dr. Orrin Ailloni-Charas
Thank
Dr. Chintan Sampat
Orthopedic Surgery - Spine
1 doctor agrees

In brief: Yes (very rare)

A spinal epidural injection can cause permanent numbness or weakness in the lower extremities in very rare cases if there is injury to the nerve during the injection, bleeding around the nerve, puncture of the spinal sac with a nerve injury, or an infection.
These are very rare complications. Overall, spinal epidural injections are very safe with experienced clinicians.

In brief: Yes (very rare)

A spinal epidural injection can cause permanent numbness or weakness in the lower extremities in very rare cases if there is injury to the nerve during the injection, bleeding around the nerve, puncture of the spinal sac with a nerve injury, or an infection.
These are very rare complications. Overall, spinal epidural injections are very safe with experienced clinicians.
Dr. Chintan Sampat
Dr. Chintan Sampat
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
33 years in practice
9M people helped
Continue
111,000 doctors available
Read more answers from doctors